Heavy Rain, Buffalo
- When
- August 10, 10:30 PM CST to August 11, 6:58 AM CST
- Where
- Buffalo County, Urne
- Reported by
- Public
- Coordinates
- 44.500, -91.900
In Urne, 5.5 inches of rain fell.
Repeated rounds of thunderstorms with heavy rain moved across western Wisconsin on August 11th. This heavy rain produced flash flooding in parts of Buffalo and Trempealeau Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Repeated rounds of thunderstorms with heavy rain moved across western Wisconsin on August 11th. This heavy rain produced flash flooding in parts of Buffalo and Trempealeau Counties. In Buffalo County, Mondovi, Gilmanton and Cream were hit hard by the flash flooding. Water rescues had to be performed in Gilmanton, numerous roads around both communities sustained damaged and were closed and LP tanks were knocked loose and floated through Cream. Five families in Mondovi and Gilmanton were displaced from their homes because of the flooding. In Trempealeau County, roads were closed from Eleva south through Elk Creek to Indpendence. The rising water stranded residences in Elk Creek and evacuations were performed in Independence. A state of emergency was declared in both Buffalo and Trempealeau Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 10, 10:30 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1130 PM CDT WED AUG 10 2016 .SHORT TERM...(This evening through Friday night) Issued at 327 PM CDT Wed Aug 10 2016 Rather complex scenario through this period with plenty of uncertainty yet on how and where the convective complexes will develop. Quasi-stationary front in place across northern Minnesota into North Dakota early this afternoon. Regional radars already showing the next round of convection developing north of this boundary from about KFAR back toward KABR. The hi-res meso scale models all show this convection continuing to upscale and primarily stay north of the stationary front. However, there is also a signal that by late afternoon into the evening, a secondary line of convection will form off this complex and build south into the deep moisture pool in the Missouri River Valley ahead of a weak short wave trough moving across Nebraska and South Dakota this afternoon. This is then shown by the meso-scale models to move east as it becomes sustained by the low level moisture transport. The 10.12Z Hi-Res NMM is the most aggressive at bringing this activity into the area Thursday morning while the Hi-Res ARW and CR-NAMNest also indicate something coming in but have it more scattered and weakening as it does. Plan to show at least a chance of this activity coming into the western sections late tonight into Thursday morning while having the highest rain chances across the north in the event the activity running along the boundary moves across that area. A lot of this activity should then move across and through the area Thursday morning which means the early afternoon could be a bit of a lull in the activity. The next round is then expected to form in the late afternoon across southern Minnesota ahead of a stronger short wave trough coming across Nebraska and South Dakota. The lift from the short wave trough should get some enhancement with the right entrance region of the upper level jet coming across the region. The low level moisture transport becomes focused on the area late in the afternoon and remains focused on the area through the evening before shifting east overnight. The general consensus among the hi-res models is that this activity will mainly be along and south of Interstate 90 and have started trending the highest rain chances a bit farther south. The greatest threat from this activity will be the heavy rain which will be discussed more in the hydro section below. Severe weather probabilities look to be rather low with this event. With all the moisture in place there will be abundant CAPE, but it looks like the shear is just not there. Deep layer shear looks to be lacking but there could be 30 to 35 knots in the 0-3 km layer late in the afternoon into the evening. Some of the stronger storms will have the potential to produce gusty winds, maybe even a few severe gusts. Hail does not look be much of a threat because of the warm cloud depths. .LONG TERM...(Saturday through Wednesday) Issued at 327 PM CDT Wed Aug 10 2016 High pressure will build in behind the end of the week system and remain over the area into the start of next week. The next chance of rain looks to possibly return about Tuesday as the high moves off and the moisture starts to return to the Upper Midwest. The upper level flow looks to primarily be zonal across the international border into southern Canada. A couple of short wave troughs could cause some weak troughing to move over the Upper Midwest to help support the small rain chances. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1130 PM CDT Wed Aug 10 2016 shra/ts developing behind a southward sinking outflow boundary. shra/ts likely in the vicinity of KRST by 06z, with chances persisting for the rest of the night. Should take a bit longer to get to KLSE. Have tempo groups for both sites when threat for T appears highest. Expect at least mvfr with some of the storms...with ifr also possible. The lower cig/vsby threat should increase later today as another round of widespread shra/ts moves in toward 00z. Heavy rain is likely with these storms. && .HYDRO...(Thursday and Thursday night) Issued at 327 PM CDT Wed Aug 10 2016 As mentioned above, heavy rain looks to be the main threat from the storms Thursday afternoon and evening. Surface dew points will likely climb into the upper 70s and some spots could touch 80. This will help to push the precipitable waters into the 2 to 2.5 inch range. Warm cloud depths will be over 4 km for this entire event and could approach 5 km Thursday night across the southern sections of the area. While the storms are expected to be progressive, they will not be very fast movers with the Corfidi vectors of 15 knots or less forecast across the area. General QPF amounts of 2 to 3 inches with locally higher amounts possible combined with high rates in the stronger storms could lead to some flooding problems. Have issued an ESF to give a heads up and later shifts will probably need to consider a flash flood watch. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Rieck
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 852 PM CDT WED AUG 10 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-111000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 852 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THE THREAT FOR THUNDERSTORMS INCREASES OVERNIGHT...MOSTLY FOR LOCATIONS WEST OF THE MISSISSIPPI RIVER AND NORTH OF INTERSTATE 94. HEAVY RAIN WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...SOME STRONG TO POTENTIALLY SEVERE. THE STORMS WILL PRODUCE VERY HEAVY RAIN...CAPABLE OF RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. URBAN OR LOCALIZED FLOODING WOULD RESULT...AND SOME RISES ON SMALL CREEKS AND STREAMS SHOULD BE EXPECTED. IN ADDITION...A FEW STORMS COULD PRODUCE STRONG TO DAMAGING WIND GUSTS. THE MAIN THREAT TIME WOULD BE FROM LATE THURSDAY AFTERNOON THROUGH THE OVERNIGHT HOURS. HEAT INDICES FROM 95 TO 100 DEGREES ARE EXPECTED THURSDAY AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 90. USE CAUTION AND STAY HYDRATED IF SPENDING EXTENDED TIME OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. A FEW GROUPS MAY BE NEEDED LATE THURSDAY AFTERNOON AND EVENING. RAINFALL AND ANY FLOODING REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
The La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 04:28 UTC.
6 heavy rain, 6 flash flood, 2 flood. Local standard time, as filed.
In Urne, 5.5 inches of rain fell.
Near Dorchester, 3.32 inches of rain fell.
Near Nelson, 6.3 inches of rain fell.
In Buffalo City, 5 inches of rain fell.
Near Alma, 5.06 inches of rain fell.
In Medford, 4.33 inches of rain fell.
Runoff from heavy rain caused several streams to go out of their banks sending water over State Highway 93 near Eleva, State Highway 121 west of Elk Creek and County Highways D, E, O, Y and OO east of Elk Creek and south of Strum. The flood waters from Elk Creek stranded residences in the village of Elk Creek. A section of road was washed out at the intersection of State Highway 93 and County Highway H south of Eleva. Numerous culverts were washed out which caused State Highway 93 to be closed near Eleva. State Highway 93 was also impassable north of Elk Creek where flooding from a branch of the Chimney Rock Creek covered the road. The Buffalo River Recreation trail was washed out in several locations and closed as well.
Runoff from heavy rain pushed numerous streams out of their banks across Buffalo County. In addition, mudslides occurred and some bridges were washed out. Five families in Mondovi and Gilmanton were displaced from their homes because of the flooding. In Gilmanton, flood waters from Elk Creek surrounded some houses and water rescues had to be performed to get the residents safely out. Just west of Gilmanton along County Highway B, several feet of flood waters from Elk Creek flowed through 5 homes. State Highways 37 and 88 near Gilmanton were closed because of the flood waters. State Highway 35 south of Alma also had water over the road for a while in the morning. The flash flooding caused a deep hole to form in County Highway N near State Highway 37 northeast of Alma. A 15 foot section of road was washed out near State Highway 88 and County Highway U south of Gilmanton. Household LP tanks were moved by the flood waters and were seen floating down the Little Waumandee Creek near Cream. State Highway 88 and County Highway E near Cream were closed when water from the Little Waumandee Creek covered the roads. State Highway 121 was closed east of Gilmanton when flood waters from a branch of the South Fork Elk Creek covered the road. 1 to 2 feet of water was over State Highway 88 northeast of Cochrane near the intersection with County Highway O. Fifteen homeowners applied for federal assistance after suffering damage to more than half of their homes.
Runoff from heavy rain pushed most of the streams in the vicinity of Stetsonville out of their banks, including Creel Creek.
Water covered County Highway Q northwest of Independence.
Runoff from heavy rains caused landslides to occur that undermined several roads in the vicinity of Urne.
Flood waters moving downstream through Elk Creek caused Bugle Lake in Independence to flood. As the water levels rose, evacuations of businesses and residences near the lake occurred. The flood waters covered Elm Street and went into the basements of several houses.
Runoff from heavy rains pushed the Trempealeau River out of its banks in Arcadia. The river crested a little more than a foot over the flood stage at 9.18 feet.
Runoff from heavy rains pushed the Trempealeau River out of its banks in Dodge. The river crested two and a half feet above the flood stage at 11.55 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654370, 654597, 652974, 654383, 654604, 654601, 652971, 652973, 654374, 652976, 654369, 654620, 656871, 656872.